Alert archive / Arkansas / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 20, 2004, 5:38 PM CST for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 5:38 PM CST (23:38 UTC)
- Expired
- Mar 20, 2004, 7:45 PM CST
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crittenden County, AR, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 202339 FFWMEM ARC035-TNC157-210145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 538 PM CST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 745 PM CST * AT 538 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER PORTIONS OF CRITTENDEN COUNTY ARKANSAS AND THE WESTERN PORTION OF SHELBY COUNTY. THIS HEAVY RAIN IS MOVING SLOWLY TO THE SOUTHEAST. IN ADDITION... A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING IN DOWNTOWN MEMPHIS. * CITIES AFFECTED THROUGH 745 PM CST INCLUDE... SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...MILLINGTON...LAKELAND... GERMANTOWN...FRAYSER...ELLENDALE...DOWNTOWN MEMPHIS...BOLTON... BARTLETT...WEST MEMPHIS...TURRELL...SUNSET...MARION...JERICHO .EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...EXCESSIVE PONDING OF WATER ON ROADS AND UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3538 8969 3501 8970 3502 9021 3540 9044 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:15 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 20, 2:15 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 215 PM CST SAT MAR 20 2004 .DISCUSSION... RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL... AND WEST TN. THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. MS...NONE. MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. && WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CST SAT MAR 20 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 310 PM CST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE. OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM HALF OF THE MIDSOUTH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN HALF OF THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION... CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SJM
In the hours before
Special weather statement, Mar 20, 3:29 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 329 PM CST SAT MAR 20 2004 ARZ008-009-202145- CLAY AR-RANDOLPH AR- 329 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTH OF MCDOUGAL TO 11 MILES NORTH OF MAYNARD AT 329 PM CST...MOVING SOUTH AT 30 MPH. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF CORNING AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 4:05 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 405 PM CST SAT MAR 20 2004 ARZ035-036-202245- CRITTENDEN AR-CROSS AR- 405 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND CROSS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PARKIN AT 404 PM CST...MOVING EAST AT 15 MPH. HAIL AND GUSTY WINDS OVER 40 MPH ARE LIKELY WITH THIS STORM. PEOPLE IN CRITTENDEN AND CROSS COUNTIES...INCLUDING THE CITIES OF EARLE...PARKIN AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY. SWC
Special weather statement, Mar 20, 4:21 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 421 PM CST SAT MAR 20 2004 ARZ018-202230- GREENE AR- 421 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTH OF MARMADUKE TO 7 MILES NORTH OF DELAPLAINE AT 421 PM CST...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 4:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 457 PM CST SAT MAR 20 2004 MSZ001-202330- DE SOTO MS- 457 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF LYNCHBURG AT 457 PM CST...MOVING SOUTHEAST AT 45 MPH. PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY. JCL
Special weather statement, Mar 20, 5:02 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 502 PM CST SAT MAR 20 2004 ARZ026-028-202330- CRAIGHEAD AR-MISSISSIPPI AR- 502 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND MISSISSIPPI COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF MONETTE AT 502 PM CST...MOVING SOUTHEAST AT 45 MPH. PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES OF CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY. JCL
Special weather statement, Mar 20, 5:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 526 PM CST SAT MAR 20 2004 TNZ050-089-202345- FAYETTE TN-HAYWOOD TN- 526 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND HAYWOOD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DANCYVILLE AT 526 PM CST...MOVING EAST AT 40 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN FAYETTE AND HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JCL
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 10:48 AM CST | Severe Thunderstorm Warning | MEG | Clay | 27 min |
| Mar 20, 12:53 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 52 min |
| Mar 20, 1:04 PM CST | Severe Thunderstorm Warning | MEG | Poinsett | 41 min |
| Mar 20, 3:40 PM CST | Severe Thunderstorm Warning | MEG | Mississippi | 50 min |
| Mar 20, 3:44 PM CST | Severe Thunderstorm Warning | MEG | Clay | 46 min |
| Mar 20, 4:33 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 42 min |
| Mar 20, 4:48 PM CST | Severe Thunderstorm Warning | MEG | Greene | 27 min |
| Mar 20, 5:47 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 28 min |
| Mar 20, 12:28 PM CST | Severe Thunderstorm Warning | MEG | Gibson, Obion, Weakley | 47 min |
| Mar 20, 1:12 PM CST | Severe Thunderstorm Warning | MEG | Dyer | 33 min |
| Mar 20, 1:31 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 44 min |
| Mar 20, 2:19 PM CST | Severe Thunderstorm Warning | MEG | Madison | 41 min |
| Mar 20, 3:13 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Obion | 32 min |
| Mar 20, 4:25 PM CST | Severe Thunderstorm Warning | MEG | Madison | 35 min |
| Mar 20, 4:59 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 61 min |
| Mar 20, 5:57 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 48 min |
Nearby
Flash Flood Warnings in Arkansas, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.